Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

July 18, 2017Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 18, 2017, 5:14 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 5:14 PM MST (00:14 UTC)
Expired
Jul 18, 2017, 5:49 PM MST
In force
35 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3484 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS55 KVEF 190014
SVRVEF
AZC015-NVC003-190100-
/O.NEW.KVEF.SV.W.0016.170719T0014Z-170719T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
514 PM PDT TUE JUL 18 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Northeastern Clark County in southern Nevada...

* Until 600 PM PDT/600 PM MST/

* At 511 PM PDT/511 PM MST/, a severe thunderstorm was located 9
  miles east of Callville Bay Campground, or 17 miles east of Las
  Vegas Bay, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Blowing dust and low visibility. Boaters on Lake Mead in 
           the Narrows and in the Overton Arm need to take cover.

* Locations impacted include...
  Echo Bay, Echo Bay Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead in the narrows or on Overton Arm, get away 
from the water and move indoors or inside a vehicle. Remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3607 11455 3620 11471 3649 11449 3628 11418
TIME...MOT...LOC 0011Z 215DEG 14KT 3619 11456 

HAIL...<.75IN
WIND...60MPH
 
$$

Czyzyk
2 follow-up statements
932 
WWUS55 KVEF 190032
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
532 PM PDT TUE JUL 18 2017

AZC015-NVC003-190100-
/O.CON.KVEF.SV.W.0016.000000T0000Z-170719T0100Z/
Mohave AZ-Clark NV-
532 PM PDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM
PDT/600 PM MST/ FOR NORTHWESTERN MOHAVE AND NORTHEASTERN CLARK
COUNTIES...

At 528 PM PDT/528 PM MST/, a severe thunderstorm was located 9 miles
southwest of Echo Bay Campground, or 18 miles northeast of Las Vegas
Bay, moving northeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Blowing dust and reduced visibility. Boaters on Lake Mead 
         in the Narrows and in the Overton Arm should expect strong 
         winds and waves of 1 to 3 feet. 

Locations impacted include...
Echo Bay, Echo Bay Campground and Valley Of Fire. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead in the Narrows or in the Overton Arm, get 
away from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3607 11455 3620 11471 3649 11449 3628 11418
TIME...MOT...LOC 0028Z 211DEG 8KT 3622 11455 

HAIL...<.75IN
WIND...60MPH
 
$$

Czyzyk
432 
WWUS55 KVEF 190049
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
549 PM PDT TUE JUL 18 2017

AZC015-NVC003-190058-
/O.CAN.KVEF.SV.W.0016.000000T0000Z-170719T0100Z/
Mohave AZ-Clark NV-
549 PM PDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
NORTHEASTERN CLARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are 
still possible with this thunderstorm on Lake Mead in the Overton 
Arm. 

LAT...LON 3607 11455 3620 11471 3649 11449 3628 11418
TIME...MOT...LOC 0047Z 215DEG 14KT 3629 11449 

$$

Czyzyk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:28 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 3:28 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
328 PM PDT Tue Jul 18 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through this
evening. Drier conditions are expected across most of Inyo county
where temperatures will remain hot and skies mostly sunny. Some
drying is expected beginning Thursday but there will still be
thunderstorm chances through the weekend mainly over Mohave County
and eastern portions of Lincoln, Clark and San Bernardino Counties.
&&

.DISCUSSION...Things fired back up over Mohave County after a bit of
a lull in the action and some of that activity looks like it could
be producing heavy rain. The rest of the area has been slow to get
going after the air mass got worked over early this morning. Models
still indicate decent cape and precipitable water is 1.5 to 2.1
inches and if clouds can thin some more and temperatures manage to
pop up, there could still be a threat of thunderstorms with heavy
rain over Clark and eastern San Bernardino County.  So, I left the
Flash Flood Watch going through 8 pm. There is still a possibility
of early cancellation however. By Thursday, it looks like we lose
the influence of the circulations which were moving through the area
today. However, the air mass remains pretty moist and somewhat
unstable over southeast Nevada, northwest Arizona and eastern San
Bernardino Counties through the remainder of the week, leading to a
chance of mainly afternoon and early evening thunderstorms. Inyo,
Nye, Esmeralda and western San Bernardino County will remain dry and
stable. Not much confidence in the pattern evolution late this
weekend through early next week. For now I kept thunderstorm chances
mainly over Mohave County Sunday and Monday with a little westward
expansion Tuesday but confidence is low. Temperatures are forecast
to remain fairly close to normal from Thursday through Tuesday.
&&

.AVIATION...For McCarran...There is still a slim chance of
thunderstorms developing again for the late afternoon and early
evening in or near the Las Vegas Valley. Confidence is pretty low
however. Winds mainly look to be south to southeast under 10 knots
through early this evening. Winds late this evening through tonight
should be south/southwest under 10 knots. We may see a brief period
of light east to southeast Thursday morning but overall it looks
like winds will be south around 10 knots much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of erratic thunderstorm wind gusts, winds will
mainly be southerly 5-15 kts with gusts 20-25 kts through Thursday.
However, there could be several hours of light and variable winds
tonight. &&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 12:00 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     1 N ENTERPRISE          36.03N 115.24W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED NEAR S RAINBOW AND W
            WIGWAM AVE. PICTURE SENT IN VIA SOCIAL
            MEDIA.

&&

CK
Local storm report, Jul 18, 2:42 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             17 S PEACH SPRINGS      35.29N 113.37W
07/18/2017  E1.00 INCH       MOHAVE             AZ   CO-OP OBSERVER

&&
Local storm report, Jul 18, 4:51 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
451 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 N WIKIEUP             34.74N 113.60W
07/18/2017                   MOHAVE             AZ   COUNTY OFFICIAL

            STATION RD CLOSED DUE TO FLOODING BETWEEN
            HWY 93 AND BACK RD.

&&

AA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:14 PM MSTFlash Flood WarningVEFMohave2 hr
Jul 19, 6:04 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 7:11 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 8:32 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 10:08 AM MSTFlash Flood WarningVEFMohave112 min
Jul 19, 12:42 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 18, 6:01 PM MSTFlash Flood WarningVEFClark3 hr
Jul 19, 5:30 AM MSTAreal Flood AdvisoryVEFClark3 hr
Jul 19, 6:23 AM MSTFlash Flood WarningVEFClark5 hr
Jul 19, 6:49 AM MSTFlash Flood WarningVEFClark3 hr
Jul 19, 8:53 AM MSTFlash Flood WarningVEFClark3 hr
Jul 19, 9:57 AM MSTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.